Wisconsin, 2024

Drought in Wisconsin, February 1 to 29, 2024

February 1 to 29, 2024 · NWS GRB · 7 events in 7 counties and zones

Drought that developed last summer continued through the winter, including a snow drought at some locations across north-central and far northeast Wisconsin. The most pronounced drought conditions were noted across the southwest corner of Forest, northern Langlade, Lincoln, much of Oneida, and far western Vilas counties, where Severe Drought (D2) was reported.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Drought that developed last summer continued through the winter, including a snow drought at some locations across north-central and far northeast Wisconsin. The most pronounced drought conditions were noted across the southwest corner of Forest, northern Langlade, Lincoln, much of Oneida, and far western Vilas counties, where Severe Drought (D2) was reported. Moderate Drought (D1) or Abnormally Dry (D0) conditions were noted over the remainder of the area. The drought led to well below normal snowfall and snow pack, which negatively impacted the winter tourism industry across north-central and northeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 31, 10:46 PM CST, 1 hour 14 minutes earlier. Its key messages:

  • Areas of fog or freezing fog could develop tonight, particularly across central Wisconsin.
  • Dry weather with temperatures averaging 10 to 20 degrees above average to continue through next week. Some record highs and maximum low temperatures may be approached or broken at times during the warm stretch of weather.
  • Mild temperatures will likely result in deteriorating ice conditions on rivers and lakes.
Area forecast discussion, Jan 31, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1046 PM CST Wed Jan 31 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Areas of fog or freezing fog could develop tonight, particularly
  across central Wisconsin.

- Dry weather with temperatures averaging 10 to 20 degrees above
  average to continue through next week. Some record highs and
  maximum low temperatures may be approached or broken at times
  during the warm stretch of weather.

- Mild temperatures will likely result in deteriorating ice
  conditions on rivers and lakes.

&&

.DISCUSSION...
Issued at 235 PM CST Wed Jan 31 2024

Short Term...Tonight and Thursday

Winds aided in mixing out the lower atmosphere through the first
half of the day, which allowed clouds to dissipate and clear skies
to prevail for most location. Some low clouds continued to linger
in far north-central Wisconsin, which was also keeping
temperatures in the mid to upper 30s, as opposed to the 40s
elsewhere.

Tonight, sky cover remains the challenging aspect of the forecast,
with models struggling to grasp the current situation, let alone
have any agreement going forward. Leaned towards the return of the
low-level moisture below an inversion which would once again bring
low clouds and possible fog. Consensus is there will be a little
wind, approximately 3 to 7 mph, so this could inhibit fog
development, but if winds go calm fog would become more likely,
especially in central Wisconsin. With temperatures just below
freezing, some freezing fog could also develop leading to
localized slippery spots on roads.

Thursday, winds will help mix out boundary layer fog Thursday
morning, but moisture around 2Kft will likely keep lower clouds
around through the day. With more clouds also expect high temps to
be a few degrees cooler than today, topping out in the middle 30s
to lower 40s.

Long Term...Thursday Night Through Wednesday

Mild and dry weather will be the main story for the extended
forecast period as an omega blocking pattern sets up across the
CONUS. Split flow and Hudson Bay high pressure to our north will
maintain typical El Nino conditions of above average temperatures
and below average precipitation throughout the long-term. Some
areas of east-central Wisconsin including the Fox Valley may see
record high temperatures by the end of the week.

Surface high pressure and upper-level ridging will keep most of
the Great Lakes region dry and mild as it propagates to the east
through the end of the week. Some low-level clouds will likely
stick around until early Friday afternoon given the presence of a
sharp surface inversion. As this inversion erodes throughout the
day, surface heating and mixing will tap into drier air aloft and
clear any remaining cloud cover. The ridge will then retrograde
slightly back to the west on Wednesday before breaking down and
exiting to the east.

Temperatures... High temperatures across much of the forecast area
will climb into the low to mid 40s throughout the week. Some areas
in central Wisconsin and the Fox Valley may see record high
temperatures before the week is over, with maximum low
temperatures likely elsewhere. Near surface temperatures across
Wisconsin will average around 10 to 14 degrees warmer than the
model climatology for this time of year.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1042 PM CST Wed Jan 31 2024

VFR conditions prevailed across the region this evening as a few
high clouds moved overhead and patchy fog began to develop in
portions of north-central WI. Patchy fog is expected to develop
in portions of central and east-central WI as well, however the
fog producing lower vsbys (1SM or less) should stay either south
of AUW, CWA, and GRB, or west of MTW. Confidence remains highest
with ATW seeing the lower vsbys mainly between 10z and 14z
Thursday.

Any fog should lift by mid-morning Thursday. Meanwhile, a back-
door cold front will drop south across the region Thursday
morning causing winds to turn northerly. MVFR cigs will follow
the cold front reaching RHI around 15z and reaching the central
and east-central WI TAF sites between 18z and 20z.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....KLJ/Goodin
AVIATION.......Kruk
Hazardous weather outlook, Jan 31, 2:35 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
235 PM CST Wed Jan 31 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
235 PM CST Wed Jan 31 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Areas of fog are possible tonight, particularly in central
Wisconsin. This could produce sudden changes to lower visibility
or deposit a thin layer of ice of roads, leading to slippery
spots.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The combination of melting snow and sub-freezing nighttime
temperatures may lead to slippery stretches on roads, especially
secondary roads, bridges, and overpasses.

Well-above normal temperatures this week will likely lead to
deteriorating ice conditions on area lakes and rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-012045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
235 PM CST Wed Jan 31 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

KLJ/Goodin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Florence

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Florence forecast zone
Reported by
Drought Monitor
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought that developed last summer continued through the winter across Florence County. Severe Drought (D2) encompassed the eastern two-thirds of the county at the beginning of the month and expanded across the entire county by the 20th. February went down in the record books as very mild with below normal precipitation and snowfall which resulted in an unusually lower than normal snow pack. At Florence, the maximum snow depth reported during the month was only 4 inches. On just over half the month, the observer only recorded a trace or zero for the snow depth on the daily observation form. The monthly precipitation total was 0.71 inches, which was 0.25 inches below normal, or 74 percent of normal. The snowfall total for the month was only 5.2 inches, which was 8.8 inches below normal, or 37 percent of normal.

Drought, Forest

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Forest forecast zone
Reported by
Drought Monitor
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought that developed last summer continued through the winter across Forest County. At the beginning of the month, Severe Drought (D2) encompassed the southwest corner of the county and along the Forest, Florence and Marinette county line. By the 20th, Severe Drought (D2) expanded across the entire county, except across the far north and the far southeast portion of the county. February went down in the record books as unusually mild with below normal precipitation and snowfall which resulted in an unusually lower than normal snow pack. At Argonne, there was only one significant snowfall during the month from the 14th into the 15th (4.9 inches) which accounted for 80 percent of the monthly snowfall total. The observer reported the daily snow depth as a trace or zero for nearly half of the month. The monthly precipitation total at Argonne was 0.34 inches, which was 0.61 inches below normal, or 36 percent of normal. The snowfall total for the month was only 6.1 inches, which was 8.1 inches below normal, or 43 percent of normal.

Drought, Langlade

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Langlade forecast zone
Reported by
Drought Monitor
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought that developed last summer continued through the winter across Langlade County. |During the month, Severe Drought (D2) encompassed the northwest third of the county. The remainder of the county was designated in Moderate Drought (D1) or Abnormally Dry (D0) conditions. February went down in the record books as very mild, with below normal precipitation and snowfall, which resulted in an unusually lower than normal snowpack. At Antigo, the maximum snow depth reported on any given day during the month was only 4 inches. Nearly two-thirds of the days during the month, the observer only recorded a trace or zero for the snow depth on the daily observation form. The monthly precipitation total was 0.43 inches, which was 0.31 inches below normal, or 58 percent of normal. The snowfall total for the month was only 5.4 inches, which was 4.9 inches below normal, or 52 percent of normal.

Drought, Lincoln

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought that developed last summer continued through the winter across Lincoln County. During the month, Severe Drought (D2) encompassed the northeast quarter of the county, while the remainder of the county was designated in Moderate Drought (D1). February went down in the record books as very mild with below normal precipitation and snowfall, which resulted in an unusually lower than normal snowpack. At Merrill, the maximum snow depth reported during the month was only 4 inches. There was only one significant snowfall during the month from the 14th into the 15th, which accounted for 87 percent of the monthly snowfall total. Over two-thirds of the month the observer only recorded a trace or zero for the snow depth on the daily observation form. The monthly precipitation total was 0.44 inches, which was 0.62 inches below normal, or 42 percent of normal. The snowfall total for the month was only 5.4 inches, which was 6.2 inches below normal, or 47 percent of normal.

Drought, Northern Marinette

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Drought Monitor
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought that developed last summer continued through the winter across northern Marinette County. During the month, Severe Drought (D2) encompassed the far northwest corner of the county, while the remainder of the northwest half of the county was designated in Moderate Drought (D1). The southeast half of the county was designated in Abnormally Dry (D0) conditions. February went down in the record books as very mild with below normal precipitation and snowfall, which resulted in an unusually lower than normal snowpack. At the nearby weather station in Iron Mountain, Michigan, the maximum snow depth reported during the month was only 3 inches. There were only two days with measurable snowfall during the month. For nearly half of the month, the observer only recorded a trace or zero for the snow depth on the daily observation form. The monthly precipitation total was 0.48 inches, which was 0.67 inches below normal, or 42 percent of normal. The snowfall total for the month was only 5.0 inches, which was 6.2 inches below normal, or 45 percent of normal.

Drought, Oneida

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Drought Monitor
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought that developed last summer continued through the winter across Oneida County. At the beginning of the month, Severe Drought (D2) encompassed all but the northeast corner of the county, with Moderate Drought (D1) designated over the remainder of the county. By the 20th, Severe Drought (D2) expanded northeast to include all but the very far northeast portion of the county. February went down in the record books as very mild with below normal precipitation and snowfall, which resulted in an unusually lower than normal snowpack. At Rhinelander, the maximum snow depth reported during the month was only 5 inches. There was only one significant snowfall during the month from the 14th into the 15th, which accounted for 81 percent of the monthly snowfall total. For nearly half of the month the observer only recorded a trace or zero for the snow depth on the daily observation form. The monthly precipitation total was 0.38 inches, which was 0.84 inches below normal, or 33 percent of normal. The snowfall total for the month was only 6.8 inches, which was 7.0 inches below normal, or 49 percent of normal.

Drought, Vilas

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Drought Monitor
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought that developed last summer continued through the winter across Vilas County. At the beginning of the month, Severe Drought (D2) encompassed the far western portion of the county near Iron County. The rest of the western half of Vilas County was designated in Moderate Drought (D1) with Abnormally Dry (D0) conditions over the eastern half. By the 20th, Severe Drought (D2) expanded to cover the western half of the county, with the eastern half in Moderate Drought (D1). February went down in the record books as very mild with below normal precipitation and snowfall, which resulted in an unusually lower than normal snowpack. At Eagle River, the maximum snow depth reported during the month was only 3 inches. There was only one significant snowfall during the month from the 14th into the 15th, which accounted for 66 percent of the monthly snowfall total. The observer only recorded a trace or zero for the snow depth on the observation on nearly a third of days during the month. The monthly precipitation total was 0.42 inches, which was 0.64 inches below normal, or 40 percent of normal. The snowfall total for the month was only 5.0 inches, which was 9.1 inches below normal, or 35 percent of normal. At Lac Vieux Desert, the maximum snow depth reported during the month was only 4 inches. There was only one significant snowfall during the month from the 14th into the 15th, which accounted for 66 percent of the monthly snowfall total. The observer only recorded a trace or zero for the snow depth on the daily observation form on nearly a third of the days during the month. The monthly precipitation total was 0.47 inches, which was 0.82 inches below normal, or 36 percent of normal. The snowfall total for the month was only 3.8 inches, which was 16.1 inches below normal, or 19 percent of normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162300, 1162311, 1162317, 1162325, 1162330, 1162331, 1162334.